The patient is a 65-year-old female with increasing anxiety and agitation. She completed cycle 2 of chemotherapy for breast cancer several hours ago. Her premedication was Reglan (metoclopramide); her only other medication is tamoxifen. Other than breast cancer, she suffers only from osteoarthritis.
She is found pacing about the ward – almost uncontrollably. She feels she must move, only to have to stop and, shortly afterwards, feels the urge to move again. This has never happened to her before. She must move despite being fatigued. She also complains of an odd overall feeling; something akin to “ant in the pants.” She is nervous and exhausted. What is her diagnosis and what clues to it are in her presentation?
The word “akathisia” is derived from the Greek language and means “unable to sit.” It is thought to occur as a consequence of dopaminergic blockade in the midbrain region. The decrease in dopaminergic activity leads to a subsequent decrease in inhibitory motor control which, in turn, manifests as involuntary movements.
In this malady, the patient is seen as perpetually in motion. The patient feels the need to move until they must stop. But once static, they have the urge to move again. They pace, they rock and they ‘fidget’ – they just cannot sit still. This feeling has been likened to having “ants in the pants.” Patients become anxious, agitated, and suffer from insomnia. They cannot rest.
If left unresolved akathisia can torment patients to sheer exhaustion. For some it serves as a harbinger of suicide. This toxicity is more commonly seen in the psychiatric pharmacy with the most common offender being haloperidol. The causative agents of the least notoriety are the non-antipsychotics.
Diagnosis and treatment
Akathisia is an extrapyramidal symptom found largely but NOT exclusively with psychiatric medications. There are drugs in the non-psychiatric field that can also cause it, including antiemetics (e.g., metoclopramide), antihypertensives (e.g., diltiazem), and narcotics (e.g., cocaine). Metoclopramide is given under circumstances ranging from diabetic gastroparesis to premedicating chemotherapy. It is a peripheral and centrally acting dopamine antagonist. There are no lab tests or radiographic workups to diagnose akathisia. Its manifestations are erratic and disturbing, and the prognosis is doleful if unresolved.
The primary intervention for the treatment of akathisia is its recognition and the discontinuation of the offending drug. Beyond this, for symptomatic care, there is a compendium of case reports and small studies supporting many drugs, but only a few have received consistent recommendation. Beta-adrenergic antagonists, such as propranolol, are considered the gold standard, the first choice for the treatment of akathisia. Their toxicities include orthostatic hypotension and bradycardia. Additionally, they are contraindicated in the setting of asthma.
Anticholinergics, such as benztropine (cogentin) and trihexylphenidyl (artane) are considered in the literature as 2nd line treatments, behind beta-blockers. However, the data advocating their use is limited. They have multiple side-effects including sedation, memory impairment, visual impairment, and urinary retention. They are also contraindicated in patients with closed-angle glaucoma.
An equivalent alternative to beta-blockers could also be the 5HT2a receptor antagonists such as mirtazapine (remeron) and cyproheptadine (periactin). This class of medications is thought to act by an inhibitory control of dopaminergic neurons. Sedation and weight gain are the primary toxicities, and they are contraindicated in patients who are breastfeeding.
Benzodiazepines, such as clonazepam (klonopin), have shown some efficacy in improving symptoms but the data is very limited. The risk of tolerance and dependence, coupled with the problems of sedation impacting the elderly, prompts their placement in reserve. Vitamin B6 (pyridoxine), when given in a high dose format, causes significant improvement in akathisia. However, it can cause headache and nausea. Chronic administration of high doses has also been found to cause a severe and irreversible sensory neuropathy as well as lead to seizures. Many other agents have been studied, but the data are too small to warrant recommendation.